My 77 year old previously active Mother has recently had several health problems. For the entire story see: http://www.healthboards.com/boards/pain-management/928358-advice-please-chronic-back-pain-4-surgeries-2.html
A short version is she has had 4 previous back surgeries and in August was awaiting #5. The day before her surgery she suffered a massive heart attack in which she coded 8 times. She couldn't do all her heart rehab due to SEVERE back pain. 2 weeks ago she was in her kitchen where she fell and broke her hip forcing a partial hip replacement surgery.
Today shes going home from rehab but I still have several concerns on her health. She had never used oxygen other than at night to sleep but since her heart attack she has been on 2 liters all the time. Several lung test - xrays have shown everything to be normal. The cardiologist tells us nothing with her heart attack could be causing it.
My question is this: She is currently taking oxycontin 15 mg every 12 hours and percocet every 4 hours as needed for pain. Is it possible that the pain medication is slowing breathing and in turn lowering her saturation level?
He level with 2 liters is around 94 and after removing the oxygen for 10 minutes her level drops to the 83-85 area
The meds certainly can cause decreased oxygen levels, any CNS depressant can cause low sat levels. Pain itself can decreasen sat levels if she is breathing shallow due to chest pain or even her back pain. On bad days I have to remind myself to breathe, Not sure why but i tend to hold my breath when im in the most pain and than I have to rememeber one of the many techniques I was tought pror to the use of opiates in pain management. Their are also many sleep docs that wil DX people as opiate induced sleep apnea before even doing the study, once they see a list of meds. I had one guy just go on and on prior to the test and I didnt have apnea, but because I tested at level 1 which is the slightest level of apnea, he told me If I wanted a CPAP, medicare was great at covering them. I told him I dont want a cpap just because medicare will cover it, and ask did he feel I need one and when pressed he said no. My light snoring and handful of times I stopped breathing breathing during the 3 times Ive done sleep studies just didnt rise to the level of requiring a cpap or putting up with all the mess that comes with it.
But a person person with heart issues on a reltively high dose of opiates for an elderly person could certainly be the cause low sat rates. Prolonged low sat rates will lead to increased Red counts and krit levels which also places you at risk for stroke or MI.
good luck, dave
Take care, Dave
The Following User Says Thank You to Shoreline For This Useful Post: War Eagle 34 (11-21-2012)
I have sleep apnea and use a CPAP and I notice that I have more apnea episodes per hour when I'm on certain meds. Percocet is one of them. I have to avoid it. So especially if your mother is a snorer, the meds could be causing an oxygen deficiency when she is sleeping.
I strongly recommend finding a Pain Management Dr. that specializes in Geriatrics...
Treating the elderly with pain medication is much different because of other health issues and yes, slower respiratory systems.
Please research this and find a good Dr. to help manage her pain issues as there is no reason for her to suffer with pain but they need to be very careful about the types of medications and the dosages for her...
You are right! Great thinking.
Opiates stay in the elderlies system for a longer period of time due to a slower metabolism. So say a standard dose of Morphine is 4mg in an elderly person the standard for over 65 is 2mg.